Minnesota, 2022

Drought in Minnesota, November 1 to 15, 2022

November 1 to 15, 2022 · NWS ABR · 2 events in 2 counties and zones

Drought expanded into west central Minnesota in response to precipitation having averaged less than 25 to 50 percent of normal and temperatures having been above average between September and October. Above average moisture was observed during the month, which led to an improvement to D1/Moderate Drought.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Drought expanded into west central Minnesota in response to precipitation having averaged less than 25 to 50 percent of normal and temperatures having been above average between September and October. Above average moisture was observed during the month, which led to an improvement to D1/Moderate Drought.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Oct 31, 11:24 PM CST, 36 minutes earlier.

Area forecast discussion, Oct 31, 11:24 PM CST, 36 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
1224 AM CDT Tue Nov 1 2022

.UPDATE...
Issued at 829 PM CDT Mon Oct 31 2022

No changes planned to the tonight period forecast.

UPDATE Issued at 617 PM CDT Mon Oct 31 2022

See below for an aviation forecast discussion for the 00Z TAFs.

&&

.SHORT TERM...(This Evening through Tuesday Night)
Issued at 329 PM CDT Mon Oct 31 2022

The main challenges in the near term are temperatures and elevated
fire danger. Upper level zonal flow tonight will give way to a more
southwesterly flow on Tuesday and Tuesday night as a trough digs
down the west coast.

At the surface, a weak surface trough over the western High Plains
will become reinforced by an approaching low tonight, then a fairly
tight pressure gradient sets up over the region between high
pressure to the east and the low to the west, especially Tuesday
afternoon and Tuesday night. Southerly winds will become breezy in
the afternoon and will usher warmer air into the region, with well
above normal temperatures expected. The breezy winds will continue
through the nighttime hours, with some gusts in excess of 30 mph
possible along the downslope region of the Sisseton Hill late
Tuesday night.

Elevated fire danger will become a concern Tuesday afternoon and
evening, with warm temperatures, low relative humidity, and the
breezy conditions. The area with the lowest relative humidity will
be across southwestern parts of the CWA, and have therefore issued a
Red Flag Warning effective Tuesday afternoon into early Tuesday
evening.

Low temperatures tonight will be in the 30s. High temperatures on
Tuesday will be in the lower to mid 70s, with lows Tuesday night in
the mid 40s to lower 50s.

.LONG TERM...(Wednesday through Monday)
Issued at 329 PM CDT Mon Oct 31 2022

The models are relatively similar through much of the forecast, but
do diverge some toward the weekend and early next week. At the start
of the period, a deep trof will be digging into the western CONUS,
with downstream ridging over the Mississippi River valley. During
the process of deepening, the upper trof starts to take on a split
flow character as some energy ejecting northeast drags the northern
portion of the trof to the east, but leaves the southern part as a
temporary cutoff upper low over the desert southwest. That southwest
low will gradually get picked up and shoved northeast over the
weekend as more energy dives into the northwest CONUS. Meanwhile, at
the surface, a cold front will gradually sink southeast across the
CWA Wed-Thu. The airmass ahead of the front will remain quite dry,
thus pcpn chances are very low with the front. Behind the front,
some light overrunning pcpn may occur Thu night into Friday, but
coverage looks sparse and amounts light. EPS/GEFS/GEPS ensemble qpfs
also suggest most of the pcpn with the system will fall east and
south of the ABR CWA.

Concerning temperatures, ahead of the front, it will be quite warm
with temperatures well above normal as H850 temps soar into the
positive double digits, a couple record maxes could be eclipsed.
Behind the front, a return to seasonal temperatures is anticipated.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday Night)
Issued at 1221 AM CDT Tue Nov 1 2022

Terminals KABR,KATY,KPIR,KMBG

VFR conditions are forecast to prevail across the area through the
TAF valid period. Later after 00Z Wednesday, strong low level
southerly winds are forecast to develop just above the surface,
which could create low level windshear conditions.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Red Flag Warning from 1 PM this afternoon to 8 PM CDT this
     evening for SDZ033-035>037-045-048-051.

MN...None.
&&

UPDATE...Dorn
SHORT TERM...Parkin
LONG TERM...TDK
AVIATION...Connelly
Hazardous weather outlook, Oct 31, 2:03 AM CST, 21 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
303 AM CDT Mon Oct 31 2022

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-010815-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
303 AM CDT Mon Oct 31 2022 /203 AM MDT Mon Oct 31 2022/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Fire danger will be on the increase Tuesday and Wednesday with
breezy south winds and temperatures 20 to 25 degrees above average.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Connelly

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Big Stone

When
November 1, 12:00 AM CST to November 15, 12:00 AM CST
Where
Big Stone forecast zone
Reported by
Drought Monitor
Coordinates
45.426, -96.411 (the zone’s center; the record gives no point)

Drought, Traverse

When
November 1, 12:00 AM CST to November 15, 12:00 AM CST
Where
Traverse forecast zone
Reported by
Drought Monitor
Coordinates
45.772, -96.472 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2022Every state in 2022This day in weather historyWarnings in Minnesota, November 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1061406, 1061407.